What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 17, 12:39 AM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Mar 17, 12:39 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
139 AM EDT Mon Mar 17 2025
.SYNOPSIS...
Severe storms are possible this afternoon into this evening
with damaging winds as the primary threat. High pressure returns
early next week. Above average temps continue.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 830 PM EDT Sunday...
Key Messages:
- A Tornado Watch is in effect for central VA, south central VA,
and interior northeast NC through 1 AM tonight.
- A slight risk of severe storms has been issued for the
majority of the area for the potential of severe storms with
damaging winds and isolated tornadoes through overnight
hours.
- A flood watch is in effect for parts of SE VA in anticipation
of heavy rainfall totals and possible flash flooding.
A deep upper level trough digs down to the Gulf with a jet streak of
100-150kt just west of the area. A surface low pressure system over
the Great Lakes is dragging a cold front through the area early
morning tomorrow. These features will bring the potential for severe
storms this afternoon into tonight. The main threat with these
storms will be possible damaging winds and an isolated tornado.
The first line of showers has begun making its way through the area,
but does not appear to be severe at this time. The lack of
instability has hindered storms partially from temperatures not
warming up from the SSE flow and previous warm front as thought.
However, CAMs continue on increasing instability with the second
line of storms this evening with around 300-400 J/kg at the surface.
Special 18z soundings from NWS Blacksburg and NWS Morehead City show
low levels of MU CAPE with higher amounts in Blacksburg's area
(around 600 J/kg) with lower amounts towards the coast at Morehead
City (around 400 J/kg). Although the instability is low, some severe
storms are still possible. Shear remains to meet favorable
conditions for severe weather and tornadoes with the RAP showing 35-
40 kt SFC-1km shear in the piedmont with lower amounts towards the
bay/coast with the second line. SPC continues to include most of the
area, except the immediate coast area, in a slight risk (level 2 out
of 5) of severe weather with the primary threat being damaging winds
(15% probs) and an isolated tornado (5% probs).
With these storms and showers, heavy rain and training storms are
possible with expected rainfall totals 1-2 inches with localized
amounts up to 4 inches. CAMs models show training storms over SE VA
including Hampton Roads, Norfolk, and Virginia Beach receiving up to
4 inches of rain. PWATs are additionally favorable for high amounts
of rainfall. Flood watches have been introduced for the cities of
Chesapeake, Hampton, James City, Newport News, Norfolk, Suffolk, and
VA Beach, and the counties of Isle of Wight, Southampton, Surry,
Sussex, and York through the overnight hours. Urban, low-lying, and
poor drainage areas are more likely to see flash flooding.
Outside of convective wind gusts, a tight pressure gradient will
lead to increased synoptic winds. Wind gusts will be 30-40 mph
through the early morning hours, with the highest gusts in the SE of
the area. Overnight lows will range with the cooler air moving into
the area overnight. Temps will drop to the lower 50s towards the
piedmont and upper 50s towards the coast/Bay.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
As of 330 PM EDT Sunday...
Key Messages:
- Drying out Monday with cooler temperatures. Above average
temperatures return Tuesday.
The upper level trough will push eastward with it lingering over the
east coast on Monday. Most of the rain will be pushed out with the
cold front by Monday morning but a few light showers may linger
towards the coast/Bay into Monday afternoon. Winds will be breezy
again with decent daytime mixing with gusts around 20-30 mph. Temps
will be cooler from the airmass behind the front with highs in
the upper 50s for most and NE NC in the lower 60s. Skies will be
clearing in the evening and overnight as temps drop to the mid 30s.
As the surface low moves further offshore Tuesday, high pressure
will begin to build in from the south bringing clear skies and
calmer winds. Highs on Tues will be in the low to mid 60s with lows
in the lower 40s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 330 PM EDT Sunday...
Key Messages:
- Above average temperatures on Thursday trend to near to below
average on Friday behind a cold front.
- Showers are likely on Thursday, but rain amounts will be a few
tenths of an inch at most.
- Milder weather returns over the weekend.
An anomalously deep upper trough is progged to track over the ern
CONUS from Thursday through Thursday night. At the sfc, strong low
pressure (~988mb) tracks well to our NW...which will drag a cold
front through the FA during the day. While moisture return ahead of
the front will be meager (and there will likely be no sfc-based
instability in place)...a round of showers is possible with the
FROPA. The most likely timing for precip on Thursday is during the
aftn/evening. Still feel that it is uncertain how much rain will
come out of this system. However, global models are in better
agreement today than they were last night, and show 0.1-0.3" of QPF
east of I-95...with lesser amounts west. Looking to ensemble probs,
both the GEFS amd EPS have 40-80% probs of at least 0.1" of precip
(highest NE/lowest SW). Dry/cooler wx returns on Friday. Highs Thu
in the mid 60s-lower 70s dropping back into the 50s on Fri. A
warming trend is likely this weekend as ridging builds in aloft.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 140 AM EDT Monday...
Conditions vary across the terminals early this morning as
showers/thunderstorms associated with a cold front move across
the area. The heaviest showers are now E of I-95 and will
impact/continue to impact coastal terminals over the next few
hours. Heavy rain at SBY/ORF/PHF/ECG will reduce VSBYs, so have
introduced TEMPO ground to account for this. There are still
some spotty showers behind the heavier bands of rain, so RIC may
see some light precip through the rest of the night with no
significant impact anticipated. Regarding CIGs, MVFR is present
in the SE and on the Eastern Shore. May see brief drops to IFR
as showers/storms move through. Rain will push offshore later
this morning, and skies clear from W to E during the afternoon.
VFR conditions prevail Monday afternoon through Wednesday. A
cold front crosses the region Thursday bringing a chc showers,
with brief flight restrictions possible. High pressure and
prevailing VFR conditions return Friday.
&&
.MARINE...
As of 259 PM EDT Sunday...
Key Messages:
- SCA Headlines prevail this afternoon into tonight all zones,
lingering through Tuesday on the Ocean.
- While the SCAs end in the Bay, Rivers, and Sound later
tonight, additional headlines will likely be needed later
Monday, and especially Monday night/early Tuesday.
Winds have quickly increased this afternoon ahead of an approaching
cold front. Marine-based observation sites are measuring sustained
winds between 15-25 kts, with occasional gusts to 30 kts. Seas
have rapidly built this afternoon, and will continue to build to
5-8 ft in the southern coastal waters, and up to 7-10 ft in the
northern coastal waters by tonight. Waves in the Bay/Rivers are
between 1-3 ft and are forecast to build to as high as 3-5 ft
in the Bay and 2-3 ft in the rivers/sound this evening. Strong
convection will move through the coastal waters this evening and
overnight. Wind gusts up to 50 kts are possible and will be
handled with Special Marine Warnings as they move into the
waters. Winds outside of convection will briefly diminish late
tonight, so will continue to have the SCAs expire for all but
the Ocean zones (seas remain elevated) between 05z-08z.
There will be a second round of elevated winds starting Monday
afternoon Monday. Guidance has kept a lingering area of low pressure
along the coast as the front slowly moves offshore. The gradient
between this area of low pressure and an area of high pressure
building in from southwest will extend the timeframe of elevated
winds, and with colder air expected Monday night, the highest winds
are anticipated during this timeframe. NNW winds of 15 to 20 kts
with gusts to 25 kts are expected on Monday afternoon, peaking
overnight at 20-25 kts with gusts to 30 kts. Winds will diminish by
Tuesday afternoon to 10 to 15 kts, but seas in the Ocean will linger
through at least Tuesday evening before briefly falling to sub-SCA
conditions. The aforementioned area of low pressure will slowly
slide further out into the North Atlantic and strengthen. This
strengthening low will start to produce easterly swells that bring
back SCA level seas to our ocean zones as early as Wednesday morning
despite the lowered winds. Another area of low pressure is progged
to move through the Plains into the Great Lakes region by late week,
and the gradient will tighten yet again ahead of this front,
bringing increasing southerlies by Thursday afternoon. Winds will
quickly shift to the northwest as the front moves through. SCA level
winds are possible in advance of this system, and are likely with
the CAA in its wake (with Gales even possible in some areas).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch until 4 AM EDT early this morning for VAZ088>090-
092-093-095>098-523>525.
MARINE...Small Craft Advisory until 4 AM EDT early this morning for
ANZ630>638.
Small Craft Advisory until 5 PM EDT Tuesday for ANZ650-652.
Small Craft Advisory until 8 PM EDT Tuesday for ANZ654-656-658.
&&
SYNOPSIS...AC
NEAR TERM...AC/KMC
SHORT TERM...AC/KMC
LONG TERM...ERI
AVIATION...
MARINE...LKB/NBHazardous weather outlook, Mar 16, 10:07 PM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1107 PM EDT Sun Mar 16 2025
MDZ021>025-NCZ014>017-031-032-102-VAZ048-060>062-064>069-075>078-
084>086-099-100-509>513-515>522-180315-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-Gates-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
Accomack-Northampton-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
1107 PM EDT Sun Mar 16 2025
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VAZ090-093-095>098-523>525-180315-
James City-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-York-Newport News-Hampton/Poquoson-
1107 PM EDT Sun Mar 16 2025
...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EDT MONDAY...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NCZ012-013-030-VAZ079>083-087-514-180315-
Northampton-Hertford-Bertie-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Greensville-
Eastern Chesterfield (Including Col. Heights)-
1107 PM EDT Sun Mar 16 2025
...TORNADO WATCH 56 IN EFFECT UNTIL 1 AM EDT MONDAY...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Thunderstorms with strong to locally damaging wind gusts and the
potential for a brief tornado are possible through this evening.
Heavy rainfall may also lead to localized instances of flash
flooding, especially in urban or poor drainage areas.
Elevated winds are expected through late tonight, with gusts of 35
to 40 mph possible, highest near the coast.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VAZ088-089-092-180315-
Sussex-Surry-Southampton-
1107 PM EDT Sun Mar 16 2025
...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EDT MONDAY...
...TORNADO WATCH 56 IN EFFECT UNTIL 1 AM EDT MONDAY...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Mar 17, 12:16 AM EST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
116 AM EDT Mon Mar 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 AM Tstm Wnd Dmg 1 ESE Lancaster 37.76N 76.46W
03/17/2025 Lancaster VA 911 Call Center
A tree fell along the road.
&&
HETLocal storm report, Mar 17, 12:25 AM EST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
125 AM EDT Mon Mar 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM Flash Flood Lancaster 37.77N 76.47W
03/17/2025 Lancaster VA Public
Water over roadway at Wilcox Neck Road and
VA-3 Historyland Hwy.
&&
05Local storm report, Mar 17, 12:31 AM EST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
131 AM EDT Mon Mar 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM Flash Flood Lively 37.78N 76.51W
03/17/2025 Lancaster VA County Official
Flooding reported on numerous roads in
eastern Lancaster County.
&&
05Local storm report, Mar 17, 12:33 AM EST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
133 AM EDT Mon Mar 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM Tstm Wnd Gst 1 NNW Silver Beach 37.49N 75.97W
03/17/2025 M40 MPH ANZ631 VA Mesonet
35 kt gust at Mesonet station XSIL Silver
Beach.
&&
05Local storm report, Mar 17, 12:39 AM EST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
139 AM EDT Mon Mar 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 AM Flash Flood 1 S West Point 37.54N 76.80W
03/17/2025 King William VA County Official
VA-30 closed in West Point due to water on
the roadway.
&&
05Special weather statement, Mar 17, 1:00 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
200 AM EDT Mon Mar 17 2025
VAZ093-095>098-523>525-170645-
Hampton/Poquoson VA-Isle of Wight VA-Norfolk/Portsmouth VA-
Newport News VA-Suffolk VA-York VA-Chesapeake VA-Virginia Beach VA-
200 AM EDT Mon Mar 17 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ISLE OF WIGHT...AND
SOUTHEASTERN YORK COUNTIES...THE CITY OF POQUOSON...THE CITY OF
NORFOLK...THE NORTHWESTERN CITY OF CHESAPEAKE...THE CITY OF
PORTSMOUTH...THE CITY OF SUFFOLK...THE NORTHWESTERN CITY OF VIRGINIA
BEACH...THE CITY OF HAMPTON AND THE CITY OF NEWPORT NEWS THROUGH 245
AM EDT...
At 200 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lee Hall to near Driver to near Suffolk.
Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Reduced visibility and minor flooding possible.
Strong thunderstorms will be near...
Downtown Suffolk, Northampton, Driver, Christopher Newport
University, Tabb, Kings Fork, Newport News, Portsmouth, Patrick
Henry Field, and Denbigh around 205 AM EDT.
Bowers Hill, Hampton University, Langley AFB, Churchland, Norfolk,
and Western Branch around 210 AM EDT.
Norfolk NAS, Grand View, Fort Monroe, Buckroe Beach, and Old
Dominion University around 215 AM EDT.
Ghent, Downtown Norfolk, Norview, Cradock, Ocean View, and
Downtown Portsmouth around 220 AM EDT.
Virginia Beach, Norfolk International, and Norfolk State
University around 225 AM EDT.
Virginia Wesleyan University around 230 AM EDT.
Other locations impacted by these storms include South Norfolk,
Carrollton, Portlock, Longview, Benns Church, Oriana, Huntersville,
Suffolk Airport, Hilton Village, and Chuckatuck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3660 7687 3682 7666 3718 7660 3718 7658
3720 7658 3726 7641 3726 7635 3710 7622
3699 7625 3697 7611 3670 7624
TIME...MOT...LOC 0600Z 240DEG 48KT 3718 7654 3686 7658 3669 7669
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HET